Alert archive / Mississippi / River Flood Warnings in 2024
River Flood Warning 39, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Mar 8, 2024, 9:34 AM CST for Hinds County, Warren County, Mississippi. It took effect at Mar 8, 2024, 7:00 PM CST. It was in force for 11 days.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2024, 9:34 AM CST (15:34 UTC)
- In effect from
- Mar 8, 2024, 7:00 PM CST
- Expired
- Mar 19, 2024, 10:10 AM CDT
- In force
- 11 days
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Hinds County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Black River near Bovina (BOVM6). The gauge peaked at 29.47 ft at Mar 9, 2024, 7:00 PM CST.
- Action stage
- 27 ft
- Minor stage
- 28 ft
- Moderate stage
- 38 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07290000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Mar 8, 6:28 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Mar 8, 6:28 AM CST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 628 AM CST Fri Mar 8 2024 ...New AVIATION... .DISCUSSION... Issued at 350 AM CST Fri Mar 8 2024 Today and Tonight: Big picture look at today continues to be a chance for there to be severe thunderstorms and potential flooding from heavy rainfall in our region. Details in timing and exact locations though remain tough to nail down. This isn't the case where a strongly-forced squall line will sweep through in a timely manner. A messy positively-titled trough extends from the Canadian Prairies southwest toward Northern Mexico at this early morning hour. Water vapor satellite imagery confirms this trough has multiple vorticity maxima embedded in it. Global model guidance is in fairly decent agreement in projecting that a portion of the wave's energy will consolidate and push eastward along the Interstate 40 corridor heading into tomorrow - this same portion associated with a developing surface low moving east along the I-20 corridor today into tonight. The general threat for severe thunderstorms will develop late this morning around central/southwestern LA and spread eastward through the afternoon and evening as surface flow brings better dew points north from the Gulf Coast. Already early this morning, a wave of thunderstorms has organized just to our west and is organizing into a linear feature on the nose of the low-level jet and axis of moisture return. Mesoanalysis suggests most of this activity is slightly elevated off the surface, but there is some surface reflection of the wave as local winds were seen to turn northwesterly in the line's wake. This is the first round of storms to watch today as it continues spreading east and eventually interacts with a little daytime heating. Gusty winds and some hail will be the primary threats with this line. The theory is this should lay down something of a west-east oriented surface boundary in our forecast area this morning, and additional thunderstorm activity should continue to be fed through the daytime as the low-level jet advects abundant moisture into and over this boundary. Projected MLCAPE values of 1000-1500 J/kg or more should spread northward to around the I-20 corridor (or south of any surface boundary that develops) by late this afternoon due to daytime heating and the influx of higher humidity. A 130kt upper- level jet associated with the trough will provide ample wind shear to any storms that develop, and it's expected that some supercells will be possible even if these are embedded in clusters or bowing line segments. This will be our main threat for damaging wind gusts and tornadoes, especially if line segments become more oriented perpendicular to the northeast- oriented low-level wind shear vectors. Specifically regarding the threat for flash flooding: the influx of deeper (1.5-2.0+ inch PWAT) moisture into the region and interacting with the surface boundary will also result in heavy rain with thunderstorms, and strong boundary-parallel flow could result in training thunderstorms and the potential for flooding in parts of the area. There is an Elevated threat for flash flooding associated with this axis of expected heavier rain today into this tonight, and we have issued a Flood Watch for the southern 2/3rds of our forecast area to account for the possibility of flooding. Average amounts of up to 2 to 4 inches could fall in this zone through tonight, though high-res guidance indicate there is the potential for some locally higher amounts if storms train over the same areas. The surface low is expected to translate east into Alabama by around 3 AM Saturday, which should bring to an end to both our threat for severe thunderstorms and flooding rains. /NF/ Saturday through Wednesday: The cold front will finish pushing through the area Saturday morning, but with a lagging mid/upper trough, clouds will linger through the day with scattered light rain still possible through the morning. However, we'll begin to clear out Saturday night into Sunday as broad surface ridging builds across the region. As the ridge shifts across our area, dry weather will persist into the first half of next week. With lighter wind and better potential for a clear sky, temps may dip enough in some areas Sunday, Monday, and perhaps Tuesday mornings for patchy frost. We have this mentioned in the forecast, but may ultimately also highlight it in the HWO graphics given the early start to the growing season for some vegetation. As low level flow turns back around, temps will moderate into the middle of the week. Wednesday and Thursday: Upper flow will become more zonal and progressive heading into the latter half of next week. A series of upper disturbances will bring potential for returning showers and possibly thunderstorms late in the week, though there is still some degree of spread in the model guidance with respect to timing and strength of these waves. /DL/ && .AVIATION... (12Z TAFS) Issued at 625 AM CST Fri Mar 8 2024 Periods of SHRA and TSRA will affect the TAF sites through most of the TAF period, with heavier storms bringing variable ceilings and visibility restrictions in addition to gusty winds. With the increase in rain across the region, ceilings are expected to trend toward IFR and LIFR ranges by 18Z at many sites. From 06Z to 12Z Saturday, chances for TSRA will drop off, and winds will turn out of the northwest as a cold front moves through the area. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 59 65 40 / 100 70 10 0 Meridian 67 62 70 40 / 100 80 10 0 Vicksburg 71 58 64 40 / 100 60 20 0 Hattiesburg 74 65 71 45 / 100 80 10 0 Natchez 73 59 65 42 / 100 60 10 0 Greenville 67 54 59 39 / 100 60 20 0 Greenwood 66 56 62 37 / 100 60 20 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through late tonight for MSZ035>066-072>074. LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026. AR...None. && NF/DL
In the hours before
Special weather statement, Mar 8, 5:46 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
546 AM CST Fri Mar 8 2024
MSZ035-040>042-081245-
Sharkey MS-Humphreys MS-Yazoo MS-Issaquena MS-
546 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN YAZOO...NORTHEASTERN
ISSAQUENA...SOUTHWESTERN HUMPHREYS AND SHARKEY COUNTIES THROUGH 645
AM CST...
At 545 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayersville to near Fitler to
Transylvania. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Yazoo City, Rolling Fork, Anguilla, Cary, Louise, Valley Park,
Satartia, Holly Bluff, Phoenix, Tinsley, and Onward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3266 9096 3283 9097 3294 9091 3300 9091
3301 9037 3274 9037 3255 9047 3256 9065
3259 9066 3259 9069 3262 9069 3262 9072
3257 9073 3258 9103
TIME...MOT...LOC 1145Z 270DEG 39KT 3299 9107 3274 9106 3260 9117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial weather statement, Mar 8, 6:32 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 AM CST Fri Mar 8 2024
MSZ042-043-048-081330-
Hinds MS-Yazoo MS-Madison MS-
632 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YAZOO...HINDS AND
MADISON COUNTIES THROUGH 730 AM CST...
At 631 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Yazoo to Bentonia to near Bovina.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Clinton, Madison, Ridgeland, Canton, Gluckstadt, Raymond,
Flora, Edwards, Bolton, Bentonia, Learned, Pocahontas, Vaughan,
Brownsville, Cameron, Sharon, Way, Myrleville, and Annandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3231 9070 3235 9067 3234 9063 3239 9062
3256 9046 3274 9037 3280 9037 3288 8984
3260 8984 3251 8993 3244 9007 3234 9011
3225 9021 3222 9019 3219 9022 3220 9073
TIME...MOT...LOC 1231Z 261DEG 35KT 3270 9041 3254 9042 3219 9076
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DLSpecial weather statement, Mar 8, 7:23 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
723 AM CST Fri Mar 8 2024
MSZ037-043>045-050-081415-
Scott MS-Neshoba MS-Attala MS-Leake MS-Madison MS-
723 AM CST Fri Mar 8 2024
...STRONG THUNDERSTORMS WILL IMPACT LEAKE...SOUTHEASTERN ATTALA...
NORTHERN SCOTT...WESTERN NESHOBA AND NORTHEASTERN MADISON COUNTIES
THROUGH 815 AM CST...
At 722 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to near Farmhaven. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Thomastown around 730 AM CST.
Carthage, Redwater, and Singleton around 735 AM CST.
Standing Pine, Tuscola, and Renfroe around 740 AM CST.
Edinburg and Madden around 750 AM CST.
Dowdville around 755 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 8932 3254 8932 3258 8979 3259 8979
3259 8986 3292 8986 3300 8932 3293 8932
3293 8926 3258 8926
TIME...MOT...LOC 1322Z 267DEG 36KT 3286 8977 3267 8977
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLocal storm report, Mar 8, 7:54 AM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
754 AM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM Hail 2 ESE Ridgeland 32.42N 90.09W
03/08/2024 E1.00 inch Madison MS Public
Quarter size hail by Smith Marine along
Harbor Drive. Time estimated by radar.
&&
DCLocal storm report, Mar 8, 9:14 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
914 AM CST Fri Mar 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM Tstm Wnd Dmg 3 NW Leesburg 32.47N 89.79W
03/08/2024 Rankin MS Emergency Mngr
Tree down across Red Oak Rd.
&&
CESpecial weather statement, Mar 8, 9:33 AM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
933 AM CST Fri Mar 8 2024
MSZ054-055-081615-
Copiah MS-Simpson MS-
933 AM CST Fri Mar 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIMPSON AND CENTRAL
COPIAH COUNTIES THROUGH 1015 AM CST...
At 933 AM CST, Doppler radar was tracking a strong thunderstorm over
Hazlehurst, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Crystal Springs and Hopewell around 940 AM CST.
Harrisville around 950 AM CST.
Braxton around 955 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3189 9058 3205 9032 3205 8983 3174 9047
TIME...MOT...LOC 1533Z 237DEG 48KT 3189 9040
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 4:33 AM CST | Flood Watch | JAN | Adams, Attala, Claiborne, Clarke, Copiah, Covington and 29 more | 15 hr |
| Mar 8, 5:15 AM CST | Special Weather Statement | JAN | Issaquena | 60 min |
| Mar 8, 5:46 AM CST | Special Weather Statement | JAN | Sharkey, Yazoo | 59 min |
| Mar 8, 6:32 AM CST | Special Weather Statement | JAN | Hinds, Madison | 58 min |
| Mar 8, 7:10 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 50 min |
| Mar 8, 7:23 AM CST | Special Weather Statement | JAN | Leake | 52 min |
| Mar 8, 7:52 AM CST | Severe Thunderstorm Warning | JAN | Leake, Scott | 34 min |
| Mar 8, 8:24 AM CST | River Flood Warning | JAN | Noxubee | 43 hr |
| Mar 8, 9:32 AM CST | River Flood Warning | JAN | Jones | 5 days |
| Mar 8, 9:33 AM CST | Special Weather Statement | JAN | Copiah | 42 min |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Madison, Yazoo | 14 days |
| Mar 8, 9:34 AM CST | River Flood Warning | JAN | Attala, Holmes | 5 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Leake | 6 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Leake | 4 days |
| Mar 8, 9:39 AM CST | River Flood Warning | JAN | Neshoba | 5 days |
| Mar 8, 9:47 AM CST | Flash Flood Warning | JAN | Hinds, Rankin | 6 hr |
| Mar 8, 11:15 AM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Jefferson, Rankin, Simpson | 5 hr |
| Mar 8, 11:36 AM CST | Flash Flood Warning | JAN | Jasper, Newton, Scott, Simpson, Smith | 5 hr |
| Mar 8, 11:45 AM CST | Special Weather Statement | JAN | Clarke, Lauderdale, Newton | 60 min |
| Mar 8, 11:50 AM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 55 min |
| Mar 8, 12:42 PM CST | Flash Flood Warning | JAN | Clarke, Lauderdale | 3 hr |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Simpson | 3 days |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Copiah, Simpson | 11 days |
| Mar 8, 3:02 PM CST | River Flood Warning | JAN | Lawrence | 12 days |
| Mar 8, 3:21 PM CST | Flash Flood Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 3 hr |
| Mar 8, 4:01 PM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 45 min |
| Mar 8, 4:03 PM CST | Special Weather Statement | JAN | Jones | 42 min |
| Mar 8, 4:09 PM CST | Tornado Warning | JAN | Lamar, Marion | 35 min |
| Mar 8, 4:25 PM CST | Flash Flood Warning | JAN | Marion | 3 hr |
| Mar 8, 4:34 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Jones | 26 min |
| Mar 8, 4:39 PM CST | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Mar 8, 4:12 AM CST | Special Weather Statement | JAN | Morehouse | 63 min |
| Mar 8, 4:53 AM CST | Special Weather Statement | JAN | Richland, West Carroll | 52 min |
Nearby
River Flood Warnings in Mississippi, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.